Oklahoma, 2002

Hail in Oklahoma, April 23, 2002

April 23, 2002 · NWS OUN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 10:20 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 22, 10:20 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT MON APR 22 2002

ADDITIONAL UPDATE...MAINLY TO REMOVE POPS ACROSS THE WEST/SOUTHWEST
ZONE GROUPS...AND TO REMOVE EVENING WORDING. INTENSE THETA-E
ADVECTION TAKING PLACE ACROSS CENTRAL AND NORTHERN ZONES. BEST
CHANCE FOR PRECIP DEVELOPMENT APPEARS TO BE NORTHEAST OF A LINE FROM
ALVA TO CHANDLER...WITH MOST WIDESPREAD ACTIVITY EXPECTED IN THE
CHEROKEE-MEDFORD...PONCA CITY...AND POINTS EAST. WILL TARGET THIS
THINKING WITH ZONES AND HAZARDOUS WEATHER UPDATE.

FCSTID = 11

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 22, 10:45 PM CST, 3 hours before
OKZ004>048-050>052-TXZ083>090-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CDT MON APR 22 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK OF SEVERE THUNDERSTORMS IS THAT AREA NORTH OF A LINE
EXTENDING FROM ALABASTER CAVERNS...TO HENNESSEY...TO CHANDLER. THIS
INCLUDES THE CITIES OF ENID...ALVA...STILLWATER...AND PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MIDNIGHT
THROUGH 6 AM.

IMPACTS...
HAIL UP TO 1.5 INCHES IN DIAMETER WILL BE POSSIBLE. MINOR DAMAGE TO
AUTOMOBILES...ROOFS...AND TENDER VEGETATION WILL OCCUR.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.

DISCUSSION...
A STRENGTHENING LOW LEVEL JET WILL CONTINUE TO TRANSPORT UNSTABLE
AIR ABOVE THE SURFACE OVER OKLAHOMA INTO SOUTHERN KANSAS. ELEVATED
INSTABILITY...ALONG WITH A SUPPORTIVE VERTICAL WIND PROFILE...WILL
YIELD THE POSSIBILITY FOR SOME OF THE THUNDERSTORMS TO PRODUCE
SEVERE HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT TUE APR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

11

The radar

The Vance AFB radar (KVNX), 52 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
April 23, 1:45 AM CST
Where
Grant County, 6 mi N of Lamont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -97.550

Hail, Kay

When
April 23, 2:23 AM CST
Where
Kay County, Blackwell
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -97.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287611, 5287612.